MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG 4; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG 4; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number Vascular Plug 4
Medical Device Problem Codes Migration or Expulsion of Device (1395); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 06/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Literature article: case report: stenosis turned leak ¿ and turned stenosis¿complications of paravalvular prosthetic leak closure with a plug device.As reported in a research article, a patient had an amplatzer vascular plug 4 placed off-label to close a paravalular leak which was found one month later to be causing paravalular leak and stenosis as the device was pushing on the valve leaflet and had migrated.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device was received for analysis.Based on the information received, the cause of the device migration could not be conclusively determined, however it was speculated that it could be due to incorrect device positioning initially.
 
Event or Problem Description
The article, "case report: stenosis turned leak and turned stenosis¿complications of paravalvular prosthetic leak closure with a plug device", was reviewed.The article presented a case study of a 79-year-old female with a history of hypertension, permanent atrial fibrillation, and progressing aortic stenosis presented at the hospital for dyspnoea and peripheral edema.It was reported on an unknown date, a 23mm non-abbott valve was implanted in the patient.Following implant, it was reported there was mild paravalvular leak (pvl).Immediately post-procedure, the patient experienced left bundle branch block and a permanent pacemaker was implanted.It was then reported one month later, the patient presented with acute pulmonary edema and heart murmur due to increased pvl.A decision was made to implant an 8mm amplatzer vascular plug (avp) 4 to occlude the pvl.It was reported five weeks later, the patient presented with acute heart failure.Echocardiography revealed mixed aortic disease with stenosis and significant paravalvular aortic regurgitation.The patient was referred to open heart surgery.During procedure, it was found the avp 4 had migrated and reoriented towards the leaflets of the bioprosthesis, contribuiting to the post-procedural stenosis by impeding the opeing of the right coronary leaflet and providing insufficient leak barrier.A decision was made to perform surgical aortic valve replacement with a non-abbott valve.The replacement valve was implanted successfully following explant of the 23mm non-abbott valve and 8mm avp 4.The patient was reported stable and transferred to cardiac rehabiliation.The article concluded that the novel case highlighted the need for better criteria for selecting the appropriate technique for managing paravalvular leaks after transcatheter aortic valve implantation (tavi).Whether a baseline surgical approach or valve post-dilation would have been a better option in this patient remains unclear.[the primary and corresponding author is barbara pitta gros, department of cardiology, lausanne university hospital, lausanne, switzerland, with corresponding email: (b)(4).

Brand Name
AMPLATZER VASCULAR PLUG 4
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17206357
Report Number2135147-2023-02791
Device Sequence Number17584422
Product Code KRD
UDI-Device Identifier00811806012384
UDI-Public00811806012384
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K113658
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVascular Plug 4
Device Catalogue Number9-AVP038-008
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/16/2023
Initial Report FDA Received Date06/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age79 YR
Patient SexFemale